2 Month Headache With Migraine Symptoms Post-septoplasty Operation

Question

Asked by baardsgirl

2 Month Headache With Migraine Symptoms Post-septoplasty Operation

Hi, I had a septoplasty (turbinate reduction and septum deviation) with full anaesthetic on Jan 26 of this year. That night, I had allodynia and that continued for 5 days without any kind of headache. I thought it was a side-effect of the anaesthetic. After 5 days, I got my period and the normal headache with it (right side of head). Then the pain died down for a few days before kicking it up again, this time on the left side.

Since then, the headache has been switching side every 2/3 weeks. Each switch is preceded by extreme pain, nausea and dizziness. Other than that, I am overly sensitive to light and noise, have a goldfish (30 sec) memory, a bruised feeling on my head, and for the 1st time have had 'lights in front of my eyes'. Should also mention that I have only had 2 headaches previous to now where I have been sensitive to light - usually I'm only sensitive to noise.

I am previously diagnosed with migraine without aura and cluster headache. My GP swears black and blue that I am having a cluster headache episode but the pain is completely wrong for that. I have been to a private migraine clinic and the neur. prescribed Cataflam 50mg twice daily, which has helped with the allodynia but not much else, as well as chiropractic treatment which hasn't done a thing (except for cost a lot of $).

I work as a technical writer so work is pretty much out of the question now. I can manage about 30mins on the computer, but anything over that is stretching it. And honestly, I'm just at the end of my tether. To make matters 'worse' I'm living in Norway, where private health care doesn't really exist and getting into a neur. in the public system can take up to 10 months!

I guess what I'm asking is, "what on earth is this 'thing' and what can I do to speed up the recovery process?" - apart from a lobotomy, of course, tempting though it is some days!

Many thanks, Sarah.

Answer

Sarah,

A couple of things in what you wrote stick out...

First is the use of Cataflam. Cataflam is an NSAID, and it should not be taken daily for Migraine or cluster headache. NSAIDS, if taken too frequently cause cause more problems. For more information on this issue, please take a look at...

Medication Overuse Headache: When the Remedy Backfires
Every person who has headaches or Migraine disease should be told about MOH by our doctors because knowing about it in advance could save us a great deal of pain. Unfortunately, we're not.

and

Transformed Migraine - Risk Increased by Some Medications
Any use of barbiturates or opioids and frequent use of triptans and NSAIDs are associated with increased risk of transformed Migraine.

Second, there are so many treatment options available, that I'm astonished that nothing more has been done for you.

I'd love to be able to tell you "what this thing is" and what you can do speed up the recovery process, but nobody can do that via the Internet. That can only be accomplished by a doctor who can review your and your family's medical history, discuss your symptoms with you, and conduct a complete examination.

I'm sorry that I don't know more about your health care system. Here in the US, not every doctor who says they're a Migraine and headaches specialist is really what I consider to be a true specialists. The really good specialists treat nothing by Migraine and headaches. I did a bit of searching, and came across the site of the Norwegian Migraine Association. I can't read the site, but you might want to check it out to see if there's information there to help you get the help you need there in Norway. You can find their site at http://www.migrene.no/.

I hope this helps some.

Please keep us posted?
Teri